Extreme Tiredness

My wife (whose username I am posting under) is having issues with extreme tiredness. She is getting to the point now where she is unable to stay awake for more than about 4 hours per day without it being a massive effort, and this is obviously causing her a lot of distress.

I keep on telling her that it could be a flare of her APS but she is not sure if the symptoms she has matches the type of issues people have - hence this post. She complains of feeling extreme tiredness (in her bones, as she puts it) with a heavy feeling throughout her body. Sometimes she says that her blood feels like sludge and that it is even too much effort to get up to go to the loo. She also complains of tingly feelings in her hands from time to time and there is obviously a lot of mental and emotional distress going alongside this.

AFAIK she is in range (she is on warfarin life-long) and has no other major symptoms. She used to be on hydroxaquoraquin/Planaquil (unsure of spelling, sorry) but was taken off this about a year ago on advice from her heamo team.

Any ideas/support/suggestions, please?


Ryan (and Lorna!)

14 Replies

  • HI, I am really sorry to hear she is having such a tough time, I would be interested to know why she was taken of Plaquenil? As this does so many people good, my daughter does well on this, although I had an extreme allergy to it! So I know it does not suit everybody. One thing I feel you must both check out is your wife's Thyroid, thyroid problems often come along with Hughes Syndrome, and notoriously get missed, please also be aware that the tests are not great for this, you could perhaps look at the information on Thyroid UK, who are a great charity and also have a forum on here. A slow thyroid will make you feel very very ill, if not treated. There are also other combinations of medication. Where is your wife receiving your care, as you may well need a second opinion if things are not working out. Many of us go to London Bridge in order to achieve this, as private patients. Mary F x

  • As both you and your daughter have this - is APS genetic. I have two other sons both with one son each and I hate to think that they may in the future develop APS? I did ask the consultant and he said he did not think so - there again they do no know everything! Anyone have anything to say on this? Thanks.. Belle X

  • Yes in my case all my children are affected and my sisters also, going back in time my father and beyond, and distant cousins on that side. It appears that some families have a close inherited pattern, but this does not apply to everybody. Mary F x

  • Oh dear this is worrying... Can my other sons go to their GP and ask for a test? If not where can they get it done privately and any idea as to the cost. Thanks.. Belle. X

  • My advice to you if possible is not to worry, if there are no signs at all, it is probably ok, however if it would reassure you in some ways to do the tests, the tests required are cheap, and the GP could easily do them! hughes-syndrome.org/about-h...

    My children had very serious symptoms from an early age, (including synopes and TIA's, poor circulation, extreme daily migraines, and dizzy spells, with slurred speech), and like myself are Sero negative. However we have intelligent medical staff in the equation, and myself and two other's from the forum are about to embark on a book of patient histories to redress the parlous lack of support for sero negative patients!

  • I was like that until I was allowed back on the plaquenil. It took nearly 3 months to get the benefit, but it has truly given me my life back. I also take prednisone and pain meds, but the plaquenil allows me to live a somewhat active life. She might be in the midst of a horrible flare too, but either way it seems as though your wife needs more testing/aggressive treatment.

  • Yes my immediate reaction was the Plaquenil. I came off it for awhile and have been having some bad flares. When I was recently sent back to St T's, Prof D'Cruz told me it was important to go back on it. It has a mild anticoagulation effect too. Was there a strong reason for your wife to come off it?

    I really think she should be reevaluated as soon as possible as she may need her anticoagulation medication to be changed or something to be added to it. Don't just assume because she is in range on the INR that there is nothing else that can be done. I do hope things improve soon. x

  • I have never been on plaquanel, but I can tell you that what I also describe as " bone deep fatigue" in me is associated with autoimmune activity, a quick indicator of which is often seen in a blood test called the " sed rate." once you have an autoimmune disease, your chances of developing another go up by 50%.

    Given our collective experiences with gluten as a low level allergen which makes many of us feel worse, you might try a gluten free diet for a week or so and see what happens.

    Trust me. If she experiences the same level of improvement in energy levels as i did, she will never regret giving up the bread and pizza! ( I went from sleeping 12 hrs a night with 2 2 hour naps a day to staying up to 11 with no naps and biking up Lens Creek Mtn ( without stopping for breath!) within a week of going gluten free. )

    Good luck!

  • Has you wife been seen by a Rheumatologist?? My "sticky blood" was diagnosed and cleared with a mild blood thinner, and I then "relapsed" and felt like your wife....my Rheumy diagnosed me with a 2nd autoimmune disorder

    (unspecified mixedconnective tissue disorder) and added Plaquenil....my fatigue lifted...I do have to be careful I don't get too tired or too stressed.....ass GinaD writes ,my Rheumy says once you have 1 autoimmune disorder it is imperative to have ongoing tests to ensure you have not developed another one.....I am tested every 90 days/

  • Hi if this is any help I believe plaquenil saved my life in as much as before that my tiredness was profound!! I could have laid down in the middle of a busy street for the chance of a sleep, the tiredness was indescribable!! also had a huge amount of mouth ulcers which have gone away since plaquenil. It took about 6 months to fully kick in and was taking 400 mg per day but now take 200 mgs a day and considering every other day but scared to go backwards. Also take warfarin and self monitor. I work full time as MD of an international trading company travelling regularly out to the far east and have now taken up running again. Before plaquenil I thought I would never be able to spend a whole day out of bed!! There is life after APS diagnosis but in my opinion you need to get the right meds and closely monitor INR (I self test) I would fight anyone who tried to take me off plaquenil!! I still have bad days but they are few and far between and "well " people have bad days also! Take care all

  • Hi all im new to this forum but im on vasculitis one.Im 50 yr old man,with type 1 diabetes ,addisons disease,Large vessel vasculitis GCA PMR,vitiligo,and now rhuematolosist id treating me for hughes or aps.he said ill be on warfarin,aswell as all the other meds im on.been off work6 mth with all these thingd.Ive polyglandular autoimmune failure.The fatigue I can understand but reading posts off folk who have aps sounds like this illness can give you bad fatigue ,im on pred at moment too 30mg daily. Just wondering if anyone in similar boat to myself .Cheers mickt

  • Hi mickt,

    Have you been tested positive for APS/Hughes and have got a diagnose?

    Perhaps you have come to the right forum. I write this from Stockholm but I have APS and take warfarin which in my case made a huge difference.

    If I were you I would ask a question on this forum because now we are answering "lornaelouise."

    Few doctors know this illness. It sounds if your doc does. It is anyway very important to have an APS-doctor. Stay on and ask a question for your own and someone will answer you. They are kind here and know this illness very well from own experiance.

    Hope to hear from you. Kerstin in Stockholm

  • Hi lure not had official diagnoses but rhuematoligist thought I couls have had aps 4 month ago.I was in with him fo half hr on Thursday and he said we need to treat sticky blood more and mentiones warfarin ive been taking aspirin and clopiderol for 4 months ,ive had chemo fpr vasculitis GCA and Pmr .He says my b lood markers are ok on that front.I had 6 sessions of chemo.He thinks ive sticky blood he said bloods looke das though I han and im presuming I have as hes talking about warfarin..I feel worn out after doing very little ,I think its a mixture of my illnesses and the medication that are causing it .It looks like ive another one to add to my list.Thanks for reply and any advice is welcome . Cheers Kerstin ...mickt

  • Hello mickt,

    I Think you should ask on this site a "question" to the administrators here. As I live in Stockholm I can not help you with an APS-doctor or better information.

    Please stay on and ask the administrators that know.

    Best wishes from Kerstin in Stockholm

You may also like...